Thunderstorm Wind, McCurtain
- When
- March 15, 2:15 PM CST
- Where
- McCurtain County, 0.69 mi S of Idabel
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.890, -94.830
A 63 mph wind gust was measured at the Idabel Mesonet site.
Rapid thunderstorm initiation developed during the afternoon on March 15th as strong ascent occurred when a cold front interacted with a plume of returning surface moisture. Modest surface dew points in the lower to middle 60s amid steep mid-level lapse rates supported 1000-2000 J/kg of MUCAPE.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Rapid thunderstorm initiation developed during the afternoon on March 15th as strong ascent occurred when a cold front interacted with a plume of returning surface moisture. Modest surface dew points in the lower to middle 60s amid steep mid-level lapse rates supported 1000-2000 J/kg of MUCAPE. 50+ knots of deep-layer shear also favored storm organization with a mixed mode of supercells and line segments. The surging nature of the front promoted rapid upscale growth into a QLCS before spreading eastward across the Red River Valley and into the Ark-La-Tex region. Strong low and mid-level shear between 200-300 m2/s2 supported embedded supercells, along with QLCS wind gusts. As a result, a 63 mph wind gust was recorded at the Idabel Mesonet site.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 15, 12:51 PM CST, 1 hour 24 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Shreveport LA
151 PM CDT Sun Mar 15 2026
...New SPOTTER INFORMATION STATEMENT...
.KEY MESSAGES...
Issued at 102 PM CDT Sun Mar 15 2026
- A fast moving line of strong to severe thunderstorms are
expected to push across the Ark-La-Tex this afternoon, where
damaging wind, hail and tornadoes will all be possible.
- Behind the front, sustained 15-25 mph winds, with gusts up to
and exceeding 35-45 mph, are expected into Monday morning.
- A cold and dry airmass will quickly move in tonight, resulting
in overnight lows near and below freezing both Monday and
Tuesday morning, with highs back to seasonal by mid-week.
&&
.DISCUSSION...
Issued at 102 PM CDT Sun Mar 15 2026
An agitated cumulus field is unfolding across the Ark-La-Tex this
afternoon as our long awaited cold front, and associated severe
weather threat is quickly approaching. Upstream observations across
central Oklahoma and north Texas show peak non-convective wind gusts
over 50 mph. This front will continue to race east as it will
intercept an airmass with temperatures quickly warming into the
upper 70's and low 80's, with surface Td's in the lower 60's. Hourly
mesoanalysis across the region suggests that effective bulk shear
values are around 40kt, with a 45-50kt LLJ sitting overhead. Tucked
under the LLJ, sfc-1km SRH values are sitting between 100-200 m2/s2
with sfc-3km between 200-300 m2/s2. These values may decrease a tick
or two as the jet slides east over the next few hours, but that
being said, as the cold front enters the region, an environment
conducive for strong to severe thunderstorms will exist, where all
modes of severe weather will be possible, with tornado watches
likely this afternoon.
Though timing has been consistent across the hi-res and CAMs over
the last 12-24 hours, uncertainty still remains when it comes to
where thunderstorm initiation will occur. Output from the HRRR,
RRFS, and NAM continue to suggest that the boundary should remain
free of deeply rooted convection as it enters into McCurtain County,
OK. This will change as the front approaches the I-49 corridor where
dynamics will become more conducive to support deeply rooted
thunderstorms buying the cap erodes, supporting the
aforementioned hazards. The SHV 18z upper air balloon launch
reveals that 800mb temperatures sit between 17.5-18 deg C, thus
suggesting a cap remains in place. A 20z launch will help further
evaluate the cap as the boundary approaches. It is important to
note that while the local SPC tornado hazards sit on the lower end
of the scale across the central and eastern zones, if a
thunderstorm can become deeply rooted and mature as the cap
erodes, a tornado or two, potentially strong, can't be ruled out.
At the same time, exceptionally strong lapse rates will support
large hail with initial semi-discrete development prior to later
QLCS formation where a damaging wind and embedded tornado threat
will become the dominate hazards. This axis of convection will
quickly race east along the front, with the latest timing analysis
suggesting the front should exit the region around or shortly
after 10pm.
Behind the front, and similar to what is being experienced ahead of
the boundary, gusty northwesterly winds will continue across the Ark-
La-Tex through the overnight where wind gusts between 40-45 mph will
be possible. Already, Shreveport Regional Airport has peaked with a
46 mph non-thunderstorm gradient based wind gust ahead of the
boundary. This may result in brief power outages, along with the
displacement of unsecured or loose items outdoors. At the same time,
a strong airmass will filter in, quickly dropping temperatures
overnight locally into the 20's and 30's. As a result, a Freeze
Warning remains in effect across portions of northeast Texas,
southwest Arkansas and southeastern Oklahoma. Expect for another
Freeze Warning to be issued for Tuesday morning with the evening
forecast package as Tuesday AM temperatures will sit at or below
freezing for most if not all. This will be an extremely dry
airmass that will settle in to start the new week, with RH
percentages in the upper teens and low 20's and Td's in the single
digits to low teens. With this in mind, fire danger will need
monitored closely.
Looking long range, rain chances will be non-existent as influence
from ridging out west builds in, supporting dry conditions and
rapidly warming temperatures as highs enter the 80's as early as
Thursday.
KNAPP
&&
.AVIATION...
(18Z TAFS)
Issued at 1246 PM CDT Sun Mar 15 2026
For the ArkLaTex terminals, VFR now with good heating underway and
Windy with S/SW 10-20G35KT will continue with a fropa in the
coming hours. Convection initiation will unfold in E TX. KTYR will
see a dry fropa by 21Z with KGGG not far behind and potential
development. The quickly developing line of thunderstorms will
potentialy affect KTXK/KSHV/KLFK 22-24Z and then KELD soon after
and KMLU by 03Z. Fropa will usher brisk NW10-20G35KT overnight and
slacking a bit into Monday as skies clearing NW to SE 10-13Z.
/24/
&&
.SPOTTER INFORMATION STATEMENT...
Issued at 150 PM CDT Sun Mar 15 2026
Spotter activation will be needed this afternoon for severe storms
across the Four State Region.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 83 37 50 31 / 60 30 0 0
MLU 85 37 50 29 / 50 80 0 0
DEQ 74 26 45 23 / 40 0 0 0
TXK 80 32 49 29 / 60 10 0 0
ELD 80 31 48 26 / 80 40 0 0
TYR 84 34 50 31 / 20 0 0 0
GGG 83 35 50 29 / 50 10 0 0
LFK 84 37 52 31 / 40 30 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT Monday for ARZ050-051-059>061-
070>073.
Freeze Warning from midnight tonight to 9 AM CDT Monday for
ARZ050-051-059>061-070>073.
LA...Wind Advisory until 7 PM CDT Monday for LAZ001>006-010>014-
017>022.
OK...Wind Advisory until 7 PM CDT Monday for OKZ077.
Freeze Warning from midnight tonight to 9 AM CDT Monday for
OKZ077.
TX...Wind Advisory until 7 PM CDT Monday for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
Freeze Warning from midnight tonight to 9 AM CDT Monday for
TXZ096-097-108>112-124-125.
&&
DISCUSSION...53
AVIATION...24Special Weather Statement
National Weather Service Shreveport LA
232 PM CDT Sun Mar 15 2026
OKZ077-152030-
McCurtain OK-
232 PM CDT Sun Mar 15 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MCCURTAIN COUNTY UNTIL
330 PM CDT...
At 232 PM CDT, Doppler radar was tracking a strong thunderstorm 30
miles northwest of Broken Bow, or 48 miles northwest of De Queen,
moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sherwood, Mount Herman, Bethel, Battiest, Hochatown, Smithville,
Pickens, Watson, Plunketville, Ringold and Rufe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3422 9447 3408 9516 3416 9516 3416 9515
3424 9515 3424 9505 3451 9505 3451 9446
TIME...MOT...LOC 1932Z 254DEG 33KT 3433 9510
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
50Special Weather Statement
National Weather Service Shreveport LA
258 PM CDT Sun Mar 15 2026
OKZ077-TXZ096-152045-
McCurtain OK-Red River TX-
258 PM CDT Sun Mar 15 2026
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT CENTRAL MCCURTAIN AND
NORTHERN RED RIVER COUNTIES UNTIL 345 PM CDT...
At 258 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from 13 miles northwest of Broken Bow to near
Manchester, or extending from 34 miles west of De Queen to 16 miles
north of Clarksville, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Idabel, Broken Bow, Manchester, Wright City, Valliant, Millerton,
Haworth, Garvin, Holly Creek, Oak Hill, Golden, Glover, Farmers
Hill, Albion, Goodwater, Silver City, Eagletown, Bokhoma, Moon and
America.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3375 9531 3394 9516 3403 9508 3409 9514
3422 9447 3377 9448 3374 9531
TIME...MOT...LOC 1958Z 264DEG 42KT 3412 9493 3399 9496 3384 9509
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
50The Western Arkansas radar (KSRX), 162 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
A 63 mph wind gust was measured at the Idabel Mesonet site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2026Every state in 2026This day in weather historyWarnings in Oklahoma, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1326205.